Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 4:12 PM EDT for Lycoming County, Pennsylvania. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 21, 2003, 5:45 PM EDT
- In force
- 93 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lycoming County, PA
The radar
The State College radar (KCCX), 88 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 212012
SVRCTP
PAC081-212145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 545 PM EDT.
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF CEDAR RUN
TO 31 MILES SOUTHWEST OF WATERVILLE...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SLATE RUN AND CEDAR RUN AROUND 420 PM.
CAMMAL AROUND 430 PM.
WATERVILLE AND LITTLE PINE STATE PARK AROUND 435 PM.
JERSEY SHORE AND BUTTONWOOD AROUND 440 PM.
TROUT RUN AROUND 450 PM.
COGAN STATION AROUND 455 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4118 7728 4127 7744 4144 7761 4155 7761
4156 7696 4164 7682 4141 7675 4134 7664
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION 410 PM EDT MON JUL 21 2003 WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE. HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE SCATTERED ACTIVITY ACROSS FAR SE. FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER LEVEL TROUGH THU. THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN TDYS HVY RAINFALL. .CTP... PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. ...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS. KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 11 hours 28 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 21, 1:45 PM EDT, 2 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 145 PM EDT MON JUL 21 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA... CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE... NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY... POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN. A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME OF THE STORMS THAT FORM LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jul 21, 3:24 PM EDT, 48 minutes before
PAZ018-019-024>028-033>036-056-063-212030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT MON JUL 21 2003 ...STRONG WINDS...SOME ASSOCIATED WITH THUNDERSTORM WILL AFFECT SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...PERRY...JUNIATA... HUNTINGDON...BLAIR...MIFFLIN...FULTON...CAMBRIA AND CENTRE COUNTIES... THIS AFTERNOON STRONG WINDS WERE MOVING THROUGH THE AREA CAUSING SOME TREES TO FALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORM. IF YOU ARE OUTDOORS...BE PREPARED FOR RAPIDLY CHANGING WIND SPEEDS. SECURE OUTDOOR ITEMS THAT CAN BE BLOWN AWAY. ONDREJIK
Local storm report, Jul 21, 3:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
350 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
RH/VCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 61 min |
| Jul 21, 2:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 79 min |
| Jul 21, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 65 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 57 min |
| Jul 21, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 81 min |
| Jul 21, 3:46 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon | 59 min |
| Jul 21, 3:51 PM EDT | Tornado Warning | CTP | Potter | 24 min |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 65 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 62 min |
| Jul 21, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 45 min |
| Jul 21, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 41 min |
| Jul 21, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 84 min |
| Jul 21, 4:34 PM EDT | Tornado Warning | CTP | Clinton, Lycoming | 26 min |
| Jul 21, 4:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 39 min |
| Jul 21, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 61 min |
| Jul 21, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 70 min |
| Jul 21, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 49 min |
| Jul 21, 5:17 PM EDT | Tornado Warning | CTP | Lycoming | 28 min |
| Jul 21, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Schuylkill | 73 min |
| Jul 21, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 49 min |
| Jul 21, 7:03 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 57 min |
| Jul 21, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 43 min |
| Jul 21, 7:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 55 min |
| Jul 21, 7:45 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.